Thunderstorm Wind, Jackson
- When
- April 19, 7:30 PM CST
- Where
- Jackson County, Vergennes
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Unknown
- Coordinates
- 37.900, -89.330
Windows were blown out of a house.
Thunderstorms organized into a bow echo that produced widespread very damaging winds and isolated tornadoes. A shortwave trough over the central and southern high Plains moved northeast through the Mid-Mississippi Valley into the upper Great Lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms organized into a bow echo that produced widespread very damaging winds and isolated tornadoes. A shortwave trough over the central and southern high Plains moved northeast through the Mid-Mississippi Valley into the upper Great Lakes. A surface low attendant to this system moved from west central Missouri northeast to north of St. Louis. The trailing cold front advanced southeast across the Lower Ohio Valley and served as the primary focus for thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 2:22 PM CST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 322 PM CDT TUE APR 19 2011 .DISCUSSION... ...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF REGION... IN WAIT MODE AT CURRENT TIME ACROSS OUR FORECAST AREA AS CONVECTION IS BEGINNING TO INITIATE ALONG FRONTAL BOUNDARY MOVING EAST INTO SW AND CENTRAL MO. MOST OF OUR AREA REMAINS UNDER A VERY SHARP CAP...AS EVIDENT ON 16Z RUC SOUNDINGS. THIS CAP SHOULD KEEP MOST LOCATIONS STORM FREE UNTIL IT WEAKENS AND JUST AHEAD OF THE LINE OF STORMS VERY LATE THIS AFTERNOON INTO THE EARLY THIS EVENING. MODERATE RISK OF SEVERE STORMS WITH THE ENTIRE BAG OF SEVERE RISKS POSSIBLE... ESPECIALLY WITH DAMAGING WIND GUSTS AND LARGE HAIL...ISOLATED TORNADOES AND EVEN THE POTENTIAL FOR HEAVY RAIN ALONG ALONG AND BEHIND THE LINE OF STORMS. STILL IS SOME CONCERN THAT A PREFRONTAL SURFACE TROF WILL DEVELOP OUT AHEAD OF THE MAIN FRONT/LINE OF STORMS EARLY TONIGHT. IF THIS OCCURS AND FORCING IS STRONG ENOUGH TO ERODE THE CURRENT THERMAL CAP...WE COULD END UP WITH INDIVIDUAL/DISCRETE THUNDERSTORM ACTIVITY OUT AHEAD OF THE MAIN LINE....ESP THIS EVENING. IF THIS WERE TO OCCUR...ENVIRONMENTAL CONDITIONS WOULD BE MORE FAVORABLE FOR VERY LARGE HAIL AND A CREATE LARGER POTENTIAL FOR TORNADOES TO SPIN UP. THIS SITUATION APPEARS MORE LIKELY ALONG AND NW OF THE OHIO RIVER...AND IN SE MO. THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z... THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY AND NIGHT DRY GIVEN THE INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH THROUGH THE REGION. THURSDAY INTO THURSDAY NIGHT POPS ARE ON THE INCREASE AS MID LEVEL FLOW BECOMES MORE SWLY AND DRAWS THE SFC BOUNDARY BACK NORTH ACROSS THE AREA AS A WARM FRONT THU NIGHT. BEST CHANCE FOR ANY STRONG STORM WOULD LIKELY BE JUST NORTH OF THE WARM FRONT THU NIGHT...SO INCREASED POPS INTO THE LIKELY RANGE OVER MUCH OF THE REGION. ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM AS THE STORM TRACK CHANGES LITTLE. MODERATELY STRONG WEST/SOUTHWEST MID LEVEL FLOW WILL STEER LOW PRESSURE SYSTEMS ACROSS THE CENTRAL PLAINS TO THE UPPER MISSISSIPPI VALLEY/WESTERN GREAT LAKES. THIS SHOULD RESULT IN A GENERALLY WARM AND HUMID PATTERN...WITH PERIODS OF SHOWERS AND THUNDERSTORMS. REGARDING THE DAILY DETAILS... ON FRIDAY...A SURFACE WARM FRONT WILL LIFT NORTH OF THE LOWER OHIO VALLEY. PRECIPITATION WILL DIMINISH FROM SOUTH TO NORTH DURING THE DAY...WITH SOME CLEARING LIKELY IN THE AFTERNOON. ON FRIDAY NIGHT...A COLD FRONT WILL MOVE SOUTHEAST TOWARD THE MID MISSISSIPPI VALLEY. COMPARED TO TONIGHTS SYSTEM...THE FRIDAY NIGHT SYSTEM LOOKS TO BE A LITTLE WEAKER AND FURTHER NORTHWEST. IN FACT...THE 12Z GEFS KEEPS THE CENTRAL PRESSURE ABOVE 1000 MB AT ITS DEEPEST POINT. FORECAST CAPES AND WIND FIELDS ARE NOT AS IMPRESSIVE AS THIS EVENING...BUT STILL EASILY SUFFICIENT FOR ORGANIZED SEVERE. ON SATURDAY THROUGH SUNDAY...THE MODELS REMAIN HIGHLY DIVERGENT WITH RESPECT TO THE FRONTAL MOVEMENT. THE 12Z GFS REMAINS CONSISTENT WITH PREVIOUS RUNS BY STALLING THE FRONT OVER THE LOWER OHIO VALLEY THROUGH THE WEEKEND. THE 12Z HPC AND ECMWF SOLUTIONS KEEP THE FRONT FARTHER NORTH. FORECAST WILL LEAN TOWARD THE SOMEWHAT WARMER AND DRIER HPC/ECMWF SOLUTIONS. EARLY NEXT WEEK...A DEEPENING 500 MB TROUGH OVER THE PLAINS WILL RESULT IN SURFACE CYCLOGENESIS WELL TO OUR WEST. DEPENDING ON THE TRACK OF THE SYSTEM...ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE. THE MODELS SEEM TO BE TRENDING SLOWER AND STRONGER WITH THE SYSTEM...MEANING THAT MONDAY IS LOOKING WARMER AND DRIER WHILE TUESDAY IS MORE LIKELY TO BE ACTIVE. CHANCES FOR HEAVY RAIN/FLOODING POTENTIAL WILL HEAVILY DEPEND ON THE FRONTAL MOVEMENT THIS WEEKEND...WHICH THE MODELS ARE STILL HAVING TROUBLE WITH. && .AVIATION... WINDS WILL BE S TO SW AT 10 TO 20 KTS WITH GUSTS TO 30 KTS THIS AFTERNOON INTO THE EVENING...AHEAD OF ADVANCING STRONG COLD FRONT THAT SHOULD DEVELOP WIDESPREAD CONVECTION/SQUALL LINE THAT WILL LIKELY BRING AT LEAST SCT...IF NOT WIDESPREAD...WIND GUSTS FROM 40 TO 60 KTS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE ACROSS THE ENTIRE REGION TONIGHT...BEGINNING 00Z TO 05Z THIS EVENING KCGI TO KPAH...04Z TO 09Z AS BEST GUESS IN TIMING FOR KEVV TO KOWB. IFR CLOUDS WILL LIKELY PERSIST THROUGH MUCH OF THE LATTER PORTION OF THE FORECAST PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT/MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 646 PM CDT TUE APR 19 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 646 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL 200 AM. REFER TO THE WATCH FOR DETAILS. A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL ALL BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO A THREAT. INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH. REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON WIDESPREAD MINOR TO MODERATE RIVER FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. MINOR TO MODERATE RIVER FLOODING IS FORECAST TO CONTINUE THROUGH MUCH OF THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST PIEDMONT 37.15N 90.70W
04/19/2011 M65 MPH WAYNE MO LAW ENFORCEMENT
WIND GUSTS 60 TO 65 MPH. WIDESPREAD TSTM WIND DAMGE
REPORTED THROUGHOUT THE COMMUNITY. TREES SNAPPED. POWER
POLES AND POWER LINES DOWN. NUMEROUS POWER OUTAGES.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL VAN BUREN 37.01N 91.01W
04/19/2011 M1.00 INCH CARTER MO LAW ENFORCEMENT
&&
DLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG GREENVILLE 37.13N 90.45W
04/19/2011 WAYNE MO LAW ENFORCEMENT
TREES DOWN ON WEST SIDE OF COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO SEDGEWICKVILLE 37.52N 89.91W
04/19/2011 BOLLINGER MO EMERGENCY MNGR
UNCONFIRMED TORNADO REPORTED BY EMERGENCY MANAGER JUST
WEST OF COMMUNITY ALONG HIGHWAY EE.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
810 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLOOD ELLSINORE 36.93N 90.75W
04/19/2011 CARTER MO TRAINED SPOTTER
ALONG HIGHWAY 329 BETWEEN ELLSINORE AND VAN BUREN. 1 FOOT
OF WATER OVER HIGHWAY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG MARBLE HILL 37.30N 89.98W
04/19/2011 BOLLINGER MO EMERGENCY MNGR
WINDS ESTIMATED 70 TO 75 MPH. WIDESPREAD DAMAGE REPORTED
BY EM WEST AND NORTH OF MARBLE HILL. MAJORITY OF DAMAGE
APPREARS TO BE STRAIGHT LINE WINDS. SOME HOMES HAVE ROOF
BLOWN OFF. WIDESPREAD TREE DAMAGE.
&&
SMITTYThe Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
42 thunderstorm wind, 11 tornado, 1 heavy rain, 1 hail. Local standard time, as filed.
Windows were blown out of a house.
A wind gust to 66 mph was measured by wind equipment at the Carbondale/Southern Illinois airport. In Murphysboro, a few trees were uprooted. One of the trees landed on a storage shed. Another large tree fell across a street, blocking it. Some tree limbs and power lines were down.
Extensive damage occurred in the DuQuoin area. Two concentrated areas of damage were observed. The first area extended northeastward into the southwest portion of DuQuoin. Another concentrated area was southeast of DuQuoin. Wind gusts were measured at three separate locations south and southwest of DuQuoin. The measurements were 88 mph, 66 mph, and 61 mph. The wind gust to 66 mph was measured at the DuQuoin/Perry County airport. Emergency management personnel reported that 55 single family dwellings were damaged, including six that were extensively damaged and one that was a total loss. The majority of these homes received only shingle loss or minor roof damage. One mobile home was damaged, and six businesses were damaged. Six barns were damaged, and three other barns were destroyed. The majority of the damaged and destroyed structures were in the DuQuoin area. There was widespread damage to trees and power lines, as well. Two 69,000-volt transmission lines that feed the city were brought down. The entire city of DuQuoin was without power after the storm for more than 12 hours. Power was restored to the downtown area about 24 hours later. Numerous poles were brought down, some by trees falling on wires.
The weak tornado destroyed several carports, a small camper, and a small garage in Dowell. Numerous trees were uprooted. Numerous homes and barns received some roof damage. An amateur radio tower was bent over. Peak winds were estimated near 75 mph. The average path width was 50 yards.
About one-third of the roof was blown off a brand new police station, landing on three nearby homes. The police station suffered water damage, and the nearby homes were heavily damaged. There were numerous trees and power lines blown down in the city. On the Southern Illinois University campus, windows were broken at an academic building, and a tree landed on a residence hall. Carbondale city schools were closed the following day since thousands of utility customers remained without power.
The roof of a house was heavily damaged.
Car ports were blown over. Winds were estimated from 60 to 70 mph.
One home had partial roof loss. Several other homes received either roof or structural damage due to trees falling. Several large branches were driven into the side of a house and barn. Peak winds were estimated near 100 mph. The average path width was 50 yards.
Wind gusts were estimated from 60 to 70 mph in the Carterville area. A gas station canopy was damaged. A communications tower was blown down. Trees were uprooted, and several homes received damage in Crainville. Tree limbs fell on a car. The area was without power.
The roof was blown off a house in Mulkeytown. In Valier, a large tree crashed through the roof of a house.
Widespread damage occurred to trees and power lines. Utility poles were snapped along Illinois 154. Twelve utility poles were floating in Rend Lake next to the Route 154 causeway.
Trees were snapping, and power was out. Two trees landed on houses. Two trees in the front yards of houses landed on a chain link fence.
Extremely large oak trees were snapped 30 feet off the ground and thrown several yards and left intertwined. Other large trees were uprooted, and a fence was damaged. Peak winds in this brief tornado were estimated near 105 mph.
There were numerous reports of downed tree limbs and power lines. Some shingles were blown off houses.
At Rend Lake College, the right field wall of the baseball field was blown down. A handful of trees were uprooted.
Numerous tree limbs and power lines blocked Highway 148 near Waltonville. Another tree was lying across a street in Waltonville, and a funeral home was damaged. A tree blocked railroad tracks near Scheller, and the roof of a barn was blocking a nearby street.
In Benton, about one-quarter of the roof of an apartment complex was lifted off. There was extensive rainwater damage to an apartment. At least a dozen trees and power lines were blown down throughout Benton. Three trees fell on power lines or across roadways. Power was restored to most customers within 12 hours. In West Frankfort, numerous trees and limbs were down. A few streets were blocked.
Some trees and tree limbs were blown down. There were about a dozen tree limbs that landed on power lines or blocked roads. One tree landed on a residence. On Interstate 57, a semi was overturned at the north split to Interstate 64.
Near Woodlawn, a semi was overturned on Interstate 64 at mile marker 61. A tree and power lines were down across a street in Woodlawn.
Several trees were blown down west of the city limits. There was an unconfirmed report of a measured wind gust to 104 mph in the area.
Trees and power lines were blown down. Doors were torn off pole barns. On Interstate 57, a semi was blown over at the 103 mile marker.
A secondary road was washed out at the site of a large culvert.
There was shingle damage to houses. Awnings and overhangs were destroyed. Many trees were snapped or uprooted. In the immediate vicinity of the tornado damage path, straight-line winds from the same storm damaged the roof and chimney of a house. Peak winds were around 105 mph. The average path width was 90 yards.
Many trees were snapped or uprooted. A hay barn was partially pushed over. An old wooden barn was destroyed. A newer wood-frame equipment shed was nearly destroyed. A house roof was heavily damaged, with loosening of roof decking. In the immediate vicinity of the tornado, straight-line winds from the same storm caused a large tree to fall on the roof of a house. Peak winds were near 110 mph. The average path width was 80 yards.
Buildings in the downtown area suffered minor damage, such as pieces of roofing blown off. Two windows of a downtown storefront were broken. Scaffolding around a downtown commercial building was blown down. A carport blew into a power line. A chimney was blown down. An antenna tower used for fire department radio communications was blown over. Many trees were blown down, including a few on power lines.
Numerous trees were blown down. A large open-ended farm building near exit 89 along Interstate 64 was destroyed.
Extensive damage occurred just to the south and east of Eldorado. A tree fell across a house, a barn and a grain bin were destroyed, and a mobile home was flipped over. Some roofs were damaged in the Eldorado area. Three power poles were knocked across Illinois Route 142. Trees were blown down, including some that landed across roads. Due to tree and power line damage, much of Eldorado was without power into the following day.
Near the intersection of Highways 147 and 145, the roof of a house was heavily damaged. A large portion of the shingles were stripped off, and seven large trees were snapped off or uprooted. One of the largest trees landed on the house. A machine shed used to store a camper was destroyed, along with a smaller shed. A few other houses in the area sustained relatively minor siding and shingle damage. There were numerous reports of downed tree limbs and power lines.
A mobile home that was not tied down was blown away. A few farm sheds were damaged near the Jefferson County line. Telephone poles were snapped near Keenes.
An intense macroburst struck southeast Hamilton County with winds up to 120 mph. The average path width was four miles. Numerous homes were damaged. Dozens of barns, sheds, and other structures were damaged or destroyed. Many hundreds of trees were uprooted. Power lines were blown down.
Trees and power lines were down on Illinois Route 3 near Thebes. Trees and power lines were down in the Horseshoe Lake area.
The rubber roofing was blown off the high school gym in Norris City. The gym was further damaged by rainwater. Falling trees damaged several homes in the area. A metal carport was flipped over.
Hundreds of trees were uprooted, and a small grain bin was destroyed. Peak winds were estimated near 90 mph. The average path width was 150 yards.
An intense macroburst about four miles wide continued northeast from southeast Hamilton County into western White County. One home had its roof blown off about five miles north of Norris City just west of U.S. Highway 45. Near Enfield, a mobile home was overturned. Peak winds were estimated near 120 mph. Numerous homes were damaged. Dozens of barns, sheds, and other structures were damaged or destroyed. Many hundreds of trees were uprooted. Power lines were blown down.
Six homes received minor damage in Johnsonville. A wind gust to 64 mph was measured near Cisne. Numerous trees and limbs were damaged.
A large swath of very damaging straight-line winds, associated with a bow echo on radar, affected north and east Gallatin County. The damage swath was mostly over sparsely populated farm country, except where it struck New Haven. Winds were estimated around 90 mph over much of the area. Some barns were destroyed or damaged, including partial loss of roofs and walls. Grain storage equipment was damaged, including upending and destruction of several grain bins. One grain bin was blown into vehicles and onto a house, damaging the house roof. Some metal storage sheds were damaged or destroyed. Many large trees were uprooted, and a number of large tree trunks were snapped. There was shingle, siding, and antenna damage at some residences. One mobile home was shifted off piers and one was overturned. Utility pole crossarms were snapped, and poles were blown over.
Some trees were down on Illinois Route 34.
Numerous trees and limbs were blown down. In Fairfield, a large tree landed on a house, and a structure containing three businesses was heavily damaged. In the Barnhill area, a 30-by-40 foot building was destroyed.
This tornado several miles southeast of Carmi severely damaged two farms. Over a dozen grain bins were destroyed. One of the grain bins followed a curved path that crossed a fence twice. A seven-ton truck that was parked in a shed was overturned onto its side. An equipment shed was unroofed. Windows were blown out on all sides of a large, multi-story house. The house sustained considerable loss of roofing material and collapse of a non load-bearing wall. Several objects in the house were found across the street, including a mirror and curtains. Power poles were snapped. Irrigation pivots were overturned. The pattern of flattened corn stubble indicated convergent winds in a field. Peak winds were estimated near 130 mph. The average path width was 125 yards.
A swath of damaging straight-line winds around 90 mph extended from Carmi northeast to Crossville. In Carmi and Crossville, there was widespread damage to trees and power lines. Numerous power poles were snapped. Sections of the metal walls of a large warehouse type building in Carmi were peeled back on the south and west sides. A mobile home was knocked off its foundation in Carmi. Much of the city was without power for 36 to 48 hours. Part of the roof was blown off the high school. Uprooted trees fell across homes and vehicles. A carport was blown into trees. In Crossville, numerous trees and limbs were blown down on every street. Some trees landed on houses and vehicles. A mobile home was demolished about a mile east of Crossville.
One house was destroyed, with part of the roof removed and separation of some walls. A machine shed and several grain bins were destroyed. About a dozen power poles were snapped. Dozens of trees were snapped or uprooted. A tank was blown about 150 yards. An outbuilding was blown across Route 15. The average path width was 100 yards. Peak winds were estimated near 120 mph.
A house lost the entire roof, and most windows were broken. A trailer home was blown a couple of feet off its foundation. Two to three grain bins were blown less than a hundred yards away. Utility poles were snapped. Numerous trees were snapped or uprooted. Peak winds were estimated around 110 mph. The average path width was 100 yards.
A trained spotter estimated winds gusted to 65 mph. Numerous trees were blown down, knocking out power to Cobden and Alto Pass. Some minor damage was reported to a small number of structures.
About six miles southeast of Carmi at the intersection of County Roads 900N and 1500E, an intense downburst with winds near 120 mph struck. This downburst was a short distance east of the end of an EF-2 tornado track. A large equipment shed was unroofed, and an exterior wall collapsed. Two parked flatbed trailers were overturned. Dozens of trees were uprooted or snapped along a fence row. The damage area was only about one-third of a mile long and 400 yards wide.
A cropduster was flipped at the Carmi airport.
Ten power poles were down, along with trees and power lines.
Widespread major damage occurred across the county. An insurance agent reported over 450 claims to his office alone. The 100-foot tall steeple of an old historic church in West Salem was toppled. The steeple punctured a hole in the roof as it fell. A house in West Salem suffered major damage when a large oak tree fell on it. West Salem firefighters worked through the following day to clear streets of downed trees. Elsewhere in northern Edwards County, a house was partially unroofed. Trees were uprooted, and power lines were down. Numerous grain bins, machine sheds, and outbuildings were damaged or destroyed.
Many trees were toppled.
Three steel towers carrying high-voltage power lines were bent or partially collapsed. A single wide mobile home was demolished. The frame was blown about 50 yards but was not bent. There was curvature in the debris field. A grain bin was blown one mile into a tree line, and three other grain bins were destroyed. Machine sheds were unroofed, with some walls collapsing. Barns were destroyed, and hundreds of trees were uprooted or snapped. Power poles were snapped. There was minor to moderate damage to house roofs. The tornado reached EF-2 intensity in sparsely populated areas. Where it crossed through the north and west part of Mount Carmel near the end of its path, the tornado weakened to EF-1 intensity. The damage in Mount Carmel consisted of numerous uprooted and snapped trees, moderate roof damage to at least 4 or 5 houses, and destroyed sheds. In the vicinity of where the tornado crossed Route 15, damage was minimal, consisting of just a few downed trees. Peak winds were near 125 mph. The average path width was about 100 yards.
Numerous trees and power lines were down.
A mobile home was rolled. Numerous large and mature trees were snapped and uprooted. Power poles were down. Siding was blown off a house. The well-defined path extended through dense cedar and pine groves, where nearly every tree was snapped or uprooted. A back porch was blown off. Peak winds were estimated around 110 mph.
On the east side of Route 1, there were swaths of wind damage caused by apparent microbursts. An unattached garage was demolished. A grain bin was destroyed. A house roof sustained considerable shingle loss. Numerous trees were snapped or uprooted.
The roof was blown off an old barn. A small shed was tossed around.
At Round Knob, a wind gust to 62 mph was measured. There were numerous measured winds from 50 to 60 mph for an hour, along with heavy rain and three separate hail events. There was wind damage to siding and an exterior door of a house. A few trees were down in Metropolis. Scattered large tree limbs were blown down in the New Columbia and Big Bay areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289259, 289092, 289116, 289117, 289115, 295958, 289110, 289118, 289093, 289109, 289101, 289094, 290647, 289096, 292115, 292131, 289095, 292116, 292130, 289104, 289257, 296682, 289119, 289120, 289097, 289112, 292114, 292134, 289102, 289190, 289270, 289098, 292138, 289122, 289191, 289100, 289183, 292135, 295972, 289175, and more.